Secondary Logo

Journal Logo

Letters to the Editor

Elephantiatic Graves’ Dermopathy Successfully Treated with Intralesional Steriod

Mir, Sajad Ul Islam.; Laway, Bashir A.,

Author Information
Indian Journal of Endocrinology and Metabolism: Sep–Oct 2021 - Volume 25 - Issue 5 - p 471-472
doi: 10.4103/ijem.ijem_367_21
  • Open

Sir,

Graves’ hyperthyroidism in addition to diffuse thyroid enlargement is characterized by extrathyroidal manifestations in the form of orbitopathy (GO), thyroid acropachy, and dermopathy (also known as pretibial myxedema).[1] Among these, pretibial myxedema (PTM) is an uncommon manifestation with an estimated incidence of 0.5%–4.3%.[2] Most commonly, it presents as nonpitting edema or formation of plaques or nodules and rarely as elephantiasic form.[1] Severe forms of PTM may cause functional impairment in the form of difficulty in wearing shoes or sometimes entrapment neuropathy.

We present a case of severe Graves’ dermopathy successfully treated with intralesional steroid, triamcinolone acetonide (TAC). A 52-year-old female has had Graves’ disease (GD) since 2019, currently was on carbimazole 5 mg once a day and was clinically and biochemically euthyroid. Two years ago, she presented with elephantiatic myxedema on the right lower limb with a similar lesion but of a lesser extent on the lower left limb. The patient also had bilateral inactive thyroid-associated orbitopathy (TAO). On clinical examination, there was nondepressible edema associated with nonpitting indurated yellowish-brown plaques coalescing with each other forming elephantiasic pattern on the dorsum of the right foot. The left foot also had nonpitting edema, relatively smooth, without diffuse nodules/plaques [Figure 1a]. The patient was concerned about the unsightly appearance of the lesions and difficulty in wearing shoes/socks.

F1
Figure 1:
(a) Before treatment: Pretibial myxedema, right foot>left foot. (b) After treatment: Marked regression after intralesional steroid

Considering background clinical condition and the patient's desire to improve her appearance, a therapeutic program was decided with the use of intralesional TAC 20 mg (Tricort 10 mg/mL), applied without dilution, under aseptic conditions, over multiple points – 0.1 mL per point via 1 mL syringe with a 26 G × 0.5-inch needle into the dermis. The injected sites per session were mapped out, and the frequency of the procedure was followed as monthly. After three sessions, a very satisfactory clinical response was achieved. A clear decrease of edema and nodules was observed, allowing the patient to wear shoes that were previously almost difficult [Figure 1b]. She received the last injection 2 years back, and there is no recurrence.

The treatment of disfiguring PTM is challenging. Traditionally topical and intralesional steroids, with or without occlusion, have been tried with some moderate response, especially in big lesions. Other treatment options have been tried such as systemic glucocorticoids, pentoxifylline, gamma globulin, plasmapheresis, and surgical excision.[3] The potential limitation of such therapy is the continued development of nodules in some patients; thus, a long-term benefit cannot be anticipated. However, earlier reports suggest that most of these recurrences involve the development of only one or two nodules that are easily and similarly retreated, without any serious side effects.[4] A retrospective study at a tertiary care center in northern India reported the use of intralesional TAC in combination with topical clobetasol under occlusion, resulting in complete clearance in lesions by 3.4 years and 4 years post-treatment, none had a reactivation in older lesions or development of newer lesions.[5]

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

REFERRENCES

1.
2.
3.
4.
5.
Copyright: © 2022 Indian Journal of Endocrinology and Metabolism